Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Diophantine approximation, Bessel functions and radially symmetric periodic solutions of semilinear wave equations in a ball

Authors: J. Berkovits and J. Mawhin
Journal: Trans. Amer. Math. Soc. 353 (2001), 5041-5055
MSC (1991): Primary 35B10, 35L05, 35L20, 11J70, 47H10
Published electronically: July 13, 2001
MathSciNet review: 1852093
Full-text PDF

Abstract | References | Similar Articles | Additional Information


The aim of this paper is to consider the radially-symmetric periodic-Dirichlet problem on $[0,T] \times B^n[a]$ for the equation

\begin{displaymath}u_{tt} - \Delta u = f(t,\vert x\vert,u),\end{displaymath}

where $\Delta$ is the classical Laplacian operator, and $B^n[a]$ denotes the open ball of center $0$ and radius $a$ in ${\mathbb R}^n.$ When $\alpha = a/T$ is a sufficiently large irrational with bounded partial quotients, we combine some number theory techniques with the asymptotic properties of the Bessel functions to show that $0$ is not an accumulation point of the spectrum of the linear part. This result is used to obtain existence conditions for the nonlinear problem.

References [Enhancements On Off] (What's this?)

  • 1. M. Abramowitz and I. Stegun (eds), Handbook of Mathematical Functions, Dover, New York, 1966. MR 34:8606
  • 2. A. Baker, Continued fractions of transcendental numbers, Matematika 9 (1962), 1-8. MR 26:2394
  • 3. A.K. Ben-Naoum and J. Berkovits, On the existence of periodic solutions for semilinear wave equations on ball in ${\mathbb R}^n$with the space dimension $n$ odd, Nonlinear Anal. TMA 24 (1995), 241-250. MR 95k:35016
  • 4. A.K. Ben-Naoum and J. Mawhin, The periodic-Dirichlet problem for some semilinear wave equations, J. Differential Equations 96 (1992), 340-354. MR 93h:35009
  • 5. A.K. Ben-Naoum and J. Mawhin, Periodic solutions of some semilinear wave equations on balls and on spheres, Topological Methods in Nonlinear Anal. 1 (1993), 113-137. MR 94c:35019
  • 6. F. Bernstein, Ueber eine Anwendung der Mengenlehre auf ein aus der Theorie der säkularen Störungen herrührendes Problem, Math. Ann. 71 (1912), 417-439.
  • 7. E. Borel, Sur les équations aux dérivées partielles à coefficients constants et les fonctions non analytiques, C.R. Acad. Sci. Paris 121 (1895), 933-935.
  • 8. E. Borel, Les probabilités dénombrables et leurs applications arithmétiques, Rend. Circ. Mat. Palermo 27 (1909), 247-271.
  • 9. E. Borel, Sur un problème de probabilités relatifs aux fractions continues, Math. Ann. 72 (1912), 578-584.
  • 10. F.E. Browder, Nonlinear operators and nonlinear equations of evolution in Banach spaces, Proc. Symp. Pure Math. No. 18-2, Amer. Math. Soc., Providence, 1976. MR 53:8982
  • 11. G.H. Hardy and E.M. Wright, An Introduction to the Theory of Numbers, 5th ed., Oxford Univ. Press, 1979. MR 81i:10002
  • 12. V. Jarník, Zur metrischen Theorie der diophantischen Approximationen, Prace Mat.-Fiz. 36 (1928), 91-106.
  • 13. S. Lang, Introduction to Diophantine Approximations, New Enlarged Edition, Springer, New York, 1995. MR 96h:11067
  • 14. J. Mawhin, Solutions périodiques d'équations aux dérivées partielles hyperboliques non linéaires, Mélanges Théodore Vogel, Rybak, Janssens, Jessel ed., Presses de l'ULB, Bruxelles, 1978, 301-315. MR 87d:00007
  • 15. J. Mawhin, Semilinear equations of gradient type in Hilbert spaces and applications to differential equations, Nonlinear Differential Equations, Invariance, Stability and Bifurcation, Academic Press, New York, 1981, 269-282. MR 82i:47095
  • 16. J. Mawhin, Periodic solutions of some semilinear wave equations and systems : a survey, Chaos, Solitons and Fractals 5 (1995), 1651-1669. MR 96m:34074
  • 17. P.J. McKenna, On solutions of a nonlinear wave equation when the ratio of the period to the length of the interval is irrational, Proc. Amer. Math. Soc. 93 (1985), 59-64. MR 86f:35017
  • 18. I. Niven and H.S. Zuckerman, The Theory of Numbers, 4th ed., Wiley, New York, 1980. MR 81g:10001
  • 19. A.W. Rockett and P. Szüsz, Continued Fractions, World Scientific, Singapore, 1992. MR 93m:11060
  • 20. G. Sell, The prodigal integral, Amer. Math. Monthly 84 (1977), 162-167. MR 55:587
  • 21. J. Shallit, Real numbers with bounded partial quotients : a survey, Enseignement math. 38 (1992), 151-187. MR 93g:11011
  • 22. M.W. Smiley, Time periodic solutions of nonlinear wave equations in balls, Oscillations, Bifurcation and Chaos, Toronto 1986, Canad. Math. Soc. Confer. Proc., 1987, 287-297. MR 89c:35106
  • 23. G. Watson, A Treatise on the Theory of Bessel Functions, University Press, Cambridge, 1922.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 35B10, 35L05, 35L20, 11J70, 47H10

Retrieve articles in all journals with MSC (1991): 35B10, 35L05, 35L20, 11J70, 47H10

Additional Information

J. Berkovits
Affiliation: Department of Mathematics, University of Oulu, Oulu, Finland

J. Mawhin
Affiliation: Université Catholique de Louvain, Institut Mathématique, B-1348 Louvain-la-Neuve, Belgium

Keywords: Diophantine approximations, Bessel functions, wave equation, periodic solutions
Received by editor(s): December 28, 1999
Published electronically: July 13, 2001
Article copyright: © Copyright 2001 American Mathematical Society

American Mathematical Society